MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH 5.5 EXP VERSE SCREW 6.0 X 45; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MEDOS INTERNATIONAL SàRL CH 5.5 EXP VERSE SCREW 6.0 X 45; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 199721645
Medical Device Problem Codes Break (1069); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); No Code Available (3191)
Date of Event 04/17/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that in the process of inserting the rod into the screw head, by using a "quick stick"- a sort of persuader, the surgeon applied extreme force that broke on the screw`s "wings".Those wings are meant to be broken in the end of the surgery but in that case, apparently some of the screw head`s tulip was broken as well and was taken out of the wound.After a few minutes, while trying to insert the screw innie (aka set screw) to the head of the screw, the surgeons saw that the tulip of the screws were not equal and that the innie is partly out of the screw head.That's when they realized that the tip that was broken belongs to that specific screw, they have decided to skip putting an innie in that specific screw so that they are sure that all the innies are safely locked to all the screw.Since they had a good fixation in the other screws, they felt safe to skip that innie.No damage was caused to the patient and no additional time of hospitalization was required.
 
Additional Manufacturer Narrative
(b)(4).It was reported that by the surgeon that the patient has passed away due to pulmonary embolism ( not product related).
 
Additional Manufacturer Narrative
(b)(4).The top-notch interface of the 5.5 expedium verse screw 6.0 x 45 was received by the customer quality unit.Visual inspection of the broken end of the screw head found that about two threads of the screw head (top notch interface) were broken.The fracture analysis report notes that the uniform surface of the fractured surface indicates that the top-notch interface underwent a static failure.The absence of rotational deformation and a termination site implies that the top-notch interface was broken under a cantilever force.A review of the device history records was not possible as only the top-notch interface of the screw was returned, and the remaining device was not returned to the customer quality unit from which the lot number could be taken directly from the product sample.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.The root cause of the two threads of the screw head (top notch interface) breaking cannot be determined from the sample and the information provided.The results of fracture analysis have determined that a probable root cause is static overload failure due to a single, sudden, unexpectedly high force placed on the top-notch interface.As no issues could be identified in the manufacturing or release of this product since no lot number was identified, this complaint will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
5.5 EXP VERSE SCREW 6.0 X 45
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key8596143
Report Number1526439-2019-51627
Device Sequence Number2075173
Product Code NKB
UDI-Device Identifier10705034442273
UDI-Public(01)10705034442273
Combination Product (Y/N)N
PMA/510(K) Number
K142185
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number199721645
Device Catalogue Number199721645
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2019
Initial Date Received by Manufacturer 04/17/2019
Supplement Date Received by Manufacturer04/24/2019
07/10/2019
Initial Report FDA Received Date05/09/2019
Supplement Report FDA Received Date05/21/2019
07/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;